Alert archive / Michigan / Gale Warnings in 2011

Gale Warning 20, NWS Grand Rapids, MI

January 20, 2011

NWS Grand Rapids, MI issued this gale warning at Jan 20, 2011, 3:52 AM EST. It took effect at Jan 20, 2011, 7:00 PM EST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 20, 2011, 3:52 AM EST (08:52 UTC)
In effect from
Jan 20, 2011, 7:00 PM EST
Expired
Jan 21, 2011, 10:48 AM EST
In force
16 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

898 
WHUS73 KGRR 200852
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
352 AM EST THU JAN 20 2011

...GALE WARNING IN EFFECT TONIGHT INTO FRIDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT TONIGHT INTO FRIDAY...

.GALE FORCE WINDS TO 35 KNOTS ARE ANTICIPATED TONIGHT INTO FRIDAY
IN THE NEAR SHORE WATERS OF LAKE MICHIGAN IN ASSOCIATION WITH THE
PASSAGE OF A STRONG ARCTIC FRONT. HEAVY FREEZING SPRAY IS LIKELY
TONIGHT AND FRIDAY DUE TO THE COLD TEMPERATURES AND STRONG WINDS.

LMZ844>849-201700-
/O.UPG.KGRR.GL.A.0001.110121T0000Z-110121T1800Z/
/O.NEW.KGRR.GL.W.0020.110121T0000Z-110121T1800Z/
/O.NEW.KGRR.UP.W.0001.110121T0000Z-110121T1800Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
352 AM EST THU JAN 20 2011

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
FRIDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT FROM 7 PM THIS EVENING
TO 1 PM EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A HEAVY
FREEZING SPRAY WARNING...WHICH IS IN EFFECT FROM 7 PM THIS
EVENING TO 1 PM EST FRIDAY. A GALE WARNING HAS ALSO BEEN ISSUED.
THIS GALE WARNING IS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
FRIDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS: WEST TO NORTHWEST GALES TO 35 KNOTS TONIGHT INTO FRIDAY
  MORNING.

* WAVES: BUILDING TO 8 TO 12 FEET TONIGHT THEN SUBSIDING FRIDAY. M

* FREEZING SPRAY: HEAVY FREEZING SPRAY IS LIKELY TONIGHT INTO
  FRIDAY DUE TO WINDY CONDITIONS AND FALLING TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS
EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN
BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT
MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS
NOT PROPERLY EQUIPED TO DO SO...REMAIN IN PORT OR AVOID THE
WARING AREA.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/GRR
5 follow-up statements
010 
WHUS73 KGRR 201604
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1104 AM EST THU JAN 20 2011

...GALE WARNING IN EFFECT TONIGHT INTO FRIDAY... ...HEAVY
FREEZING SPRAY WARNING IN EFFECT TONIGHT INTO FRIDAY...

.GALE FORCE WINDS TO 35 KNOTS ARE ANTICIPATED TONIGHT INTO FRIDAY
IN THE NEAR SHORE WATERS OF LAKE MICHIGAN IN ASSOCIATION WITH THE
PASSAGE OF A STRONG ARCTIC FRONT. HEAVY FREEZING SPRAY IS LIKELY
TONIGHT AND FRIDAY DUE TO THE COLD TEMPERATURES AND STRONG WINDS.

LMZ844>849-210015-
/O.CON.KGRR.GL.W.0020.110121T0000Z-110121T1800Z/
/O.CON.KGRR.UP.W.0001.110121T0000Z-110121T1800Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1104 AM EST THU JAN 20 2011

...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST FRIDAY...
...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 1 PM EST FRIDAY...


* WINDS: WEST TO NORTHWEST GALES TO 35 KNOTS TONIGHT INTO FRIDAY 
  MORNING. 

* WAVES: BUILDING TO 8 TO 12 FEET TONIGHT THEN SUBSIDING FRIDAY. 
 

* FREEZING SPRAY: HEAVY FREEZING SPRAY IS LIKELY TONIGHT INTO 
  FRIDAY DUE TO WINDY CONDITIONS AND FALLING TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS
EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN
BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT
MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS
NOT PROPERLY EQUIPPED TO DO SO...REMAIN IN PORT OR AVOID THE
WARING AREA.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/GRR
416 
WHUS73 KGRR 202004
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
304 PM EST THU JAN 20 2011

...GALE WARNING IN EFFECT TONIGHT INTO FRIDAY... ...HEAVY
FREEZING SPRAY WARNING IN EFFECT TONIGHT INTO FRIDAY...

.GALE FORCE WINDS TO 35 KNOTS ARE ANTICIPATED TONIGHT INTO FRIDAY
IN THE NEAR SHORE WATERS OF LAKE MICHIGAN IN ASSOCIATION WITH THE
PASSAGE OF A STRONG ARCTIC FRONT. HEAVY FREEZING SPRAY IS LIKELY
TONIGHT AND FRIDAY DUE TO THE COLD TEMPERATURES AND STRONG WINDS.

LMZ844>849-210415-
/O.CON.KGRR.GL.W.0020.110121T0000Z-110121T1800Z/
/O.CON.KGRR.UP.W.0001.110121T0000Z-110121T1800Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
304 PM EST THU JAN 20 2011

...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST FRIDAY...
...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 1 PM EST FRIDAY...


* WINDS: WEST TO NORTHWEST GALES TO 35 KNOTS TONIGHT INTO FRIDAY 
  MORNING. 

* WAVES: BUILDING TO 8 TO 12 FEET TONIGHT THEN SUBSIDING FRIDAY.

* FREEZING SPRAY: HEAVY FREEZING SPRAY IS LIKELY TONIGHT INTO 
  FRIDAY DUE TO WINDY CONDITIONS AND FALLING TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS
EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN
BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT
MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS
NOT PROPERLY EQUIPPED TO DO SO...REMAIN IN PORT OR AVOID THE
WARING AREA.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/GRR
105 
WHUS73 KGRR 210231
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
931 PM EST THU JAN 20 2011

...GALE WARNING IN EFFECT TONIGHT INTO FRIDAY... 
...HEAVY FREEZING SPRAY WARNING IN EFFECT TONIGHT INTO FRIDAY...

.GALE FORCE WINDS TO 35 KNOTS ARE ANTICIPATED OVERNIGHT INTO FRIDAY
IN THE NEAR SHORE WATERS OF LAKE MICHIGAN IN ASSOCIATION WITH THE
PASSAGE OF A STRONG ARCTIC FRONT. HEAVY FREEZING SPRAY IS LIKELY
OVERNIGHT AND FRIDAY DUE TO THE COLD TEMPERATURES AND STRONG WINDS.

LMZ844>849-211030-
/O.CON.KGRR.GL.W.0020.000000T0000Z-110121T1800Z/
/O.CON.KGRR.UP.W.0001.000000T0000Z-110121T1800Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
931 PM EST THU JAN 20 2011

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EST FRIDAY...
...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 1 PM EST
FRIDAY...

* WINDS: WEST TO NORTHWEST GALES TO 35 KNOTS TONIGHT INTO FRIDAY 
  MORNING. 

* WAVES: BUILDING TO 8 TO 12 FEET TONIGHT THEN SUBSIDING FRIDAY.

* FREEZING SPRAY: HEAVY FREEZING SPRAY IS LIKELY TONIGHT INTO 
  FRIDAY DUE TO WINDY CONDITIONS AND FALLING TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS
EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN
BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT
MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS
NOT PROPERLY EQUIPPED TO DO SO...REMAIN IN PORT OR AVOID THE
WARING AREA.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/GRR
821 
WHUS73 KGRR 210817
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
317 AM EST FRI JAN 21 2011

...GALE WARNING IN EFFECT THROUGH MIDDAY... 
...HEAVY FREEZING SPRAY WARNING IN EFFECT THROUGH MIDDAY...

.GALE FORCE WINDS TO 35 KNOTS ARE ANTICIPATED THIS MORNING IN THE
NEAR SHORE WATERS OF LAKE MICHIGAN IN ASSOCIATION WITH THE PASSAGE
OF A STRONG ARCTIC FRONT. HEAVY FREEZING SPRAY IS LIKELY TODAY DUE
TO THE COLD TEMPERATURES AND STRONG WINDS.

LMZ844>849-211630-
/O.CON.KGRR.GL.W.0020.000000T0000Z-110121T1800Z/
/O.CON.KGRR.UP.W.0001.000000T0000Z-110121T1800Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
317 AM EST FRI JAN 21 2011

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 1 PM EST
THIS AFTERNOON...

A HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 1 PM EST
THIS AFTERNOON. A GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EST
THIS AFTERNOON. 

* WINDS: NORTHWEST GALES TO 35 KNOTS THIS MORNING.

* WAVES: 6 TO 8 FEET SUBSIDING TO 3 TO 6 FEET THIS AFTERNOON. 

* FREEZING SPRAY: HEAVY FREEZING SPRAY IS LIKELY TODAY DUE TO
  BLUSTERY NORTHWEST WINDS AND FALLING TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS
EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN
BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT
MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS
NOT PROPERLY EQUIPPED TO DO SO...REMAIN IN PORT OR AVOID THE
WARING AREA.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/GRR
125 
WHUS73 KGRR 211548
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1048 AM EST FRI JAN 21 2011

...GALE WARNING IN EFFECT THROUGH MIDDAY... ...HEAVY FREEZING
SPRAY WARNING IN EFFECT THROUGH MIDDAY...

.GALE FORCE WINDS TO 35 KNOTS ARE ANTICIPATED THIS MORNING IN THE
NEAR SHORE WATERS OF LAKE MICHIGAN IN ASSOCIATION WITH THE
PASSAGE OF A STRONG ARCTIC FRONT. HEAVY FREEZING SPRAY IS LIKELY
TODAY DUE TO THE COLD TEMPERATURES AND STRONG WINDS.

LMZ844>849-220000-
/O.CAN.KGRR.GL.W.0020.000000T0000Z-110121T1800Z/
/O.NEW.KGRR.SC.Y.0006.110121T1548Z-110122T0300Z/
/O.EXT.KGRR.UP.W.0001.000000T0000Z-110122T0300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1048 AM EST FRI JAN 21 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...HEAVY FREEZING SPRAY WARNING NOW IN EFFECT UNTIL 10 PM EST
THIS EVENING...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING.
THE GALE WARNING HAS BEEN CANCELLED. THE HEAVY FREEZING SPRAY
WARNING IS NOW IN EFFECT UNTIL 10 PM EST THIS EVENING. 

* WINDS: NORTHWEST TO 30 KNOTS DECREASING TO 15 TO 25 KNOTS BY MID
  AFTERNOON THEN BECOMING WEST TO 10 KNOTS EARLY TONIGHT.

* WAVES: 3 TO 5 FEET SUBSIDING TO 1 TO 3 FEET EARLY TONIGHT.

* FREEZING SPRAY: HEAVY FREEZING SPRAY IS LIKELY INTO EARLY
  TONIGHT DUE TO BLUSTERY NORTHWEST WINDS TEMPERATURES IN THE MID
  TEENS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS
EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN
BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT
MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS
NOT PROPERLY EQUIPPED TO DO SO...REMAIN IN PORT OR AVOID THE
WARING AREA.

&&


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS
EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN
BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT
MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS
NOT PROPERLY EQUIPPED TO DO SO...REMAIN IN PORT OR AVOID THE
WARING AREA.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

WDM

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Jan 20, 12:00 AM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Jan 20, 12:00 AM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1200 AM EST THU JAN 20 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(430 PM EST WED JAN 19 2011)
LAKE EFFECT SNOW WILL AFFECT AREAS WEST OF ROUTE 131 THIS EVENING.
OTHERWISE IT WILL BE A VERY COLD NIGHT WITH LOWS NEAR 10 ABOVE. AN
ARCTIC FRONT IN COMBINATION WITH A CLIPPER SYSTEM WILL BRING SNOW TO
THE AREA LATE THURSDAY INTO FRIDAY MORNING. WINDS WILL BE STRONG AND
GUSTY WITH THE ARCTIC FRONT SO EXPECT BLOWING AND DRIFTING SNOW
THURSDAY NIGHT. LAKE EFFECT SNOW SHOWERS WILL CONTINUE INTO FRIDAY
NIGHT. CLIPPERS MAY BRING MORE SNOW ON SATURDAY...AND EARLY NEXT
WEEK.

&&

.SHORT TERM...(430 PM EST WED JAN 19 2011)
(TONIGHT THROUGH FRIDAY NIGHT)
OUR BIGGEST CONCERN IT THE PASSAGE OF THE ARCTIC FRONT THURSDAY
NIGHT. WHILE I HAVE NOT ISSUED ANY HEADLINES YET... THERE IS SOME
CONCERN THAT THE 15 TO 25 MPH WINDS WITH GUSTS TO NEAR 40 MPH ALONG
THE LAKE SHORE WITH THE PASSAGE OF THE ARCTIC FRONT MAY NEED AT
LEAST A WINTER WEATHER ADVISORY THURSDAY NIGHT INTO FRIDAY MORNING
WEST OF US-131.

TONIGHT THE WINDS IN THE LAKE CLOUD BEARING LAYER BECOME MORE WEST
NORTHWEST AND THAT WILL BRING THE LAKE SNOW BAND ON SHORE. THIS IS
ALSO ASSOCIATED WITH THE THERMAL TROUGH COMING THROUGH THE CWA (BTW
8 PM AND MIDNIGHT). THERE IS LIFT IN THE DGZ ALONG THE LAKE SHORE SO
I EXPECT SOME DECENT SIZE SNOW FLAKES WITH THIS TOO. MOST OF THE
LIFT IS BETWEEN 8 PM AND MIDNIGHT SO THAT IS WHEN MOST OF THE SNOW
WOULD FALL. GIVEN THE LIMITED TIME FOR THIS AND SHALLOW NATURE OF
THE CLOUDS (BELOW 8000 FT AGL) I DO NOT SEE THIS AS A HEADLINE
EVENT. EVEN SO AN INCH OR TWO IS NOT OUT OF THE QUESTION.  INLAND I
SEE NO MORE THAN FLURRIES.

THURSDAY AFTERNOON A 100-110 KNOT JET EXIT REGION NORTHERN BRANCH
SPEED MAX WILL ALLOW FOR SOME DIGGING OF THE SHORTWAVE TROUGH IT IS
DRIVING EASTWARD TOWARD THE WESTERN GREAT LAKES THURSDAY EVENING.
THAT WILL FINALLY BRING IN THAT FRIGGED AIR... THAT CAME FROM THE
SIBERIAN ARCTIC OVER A WEEK AGO...INTO SOUTHWEST MICHIGAN ON FRIDAY.
OF COURSE THAT AIR WILL BE GREATLY MODIFIED. EVEN SO THERE WILL BE A
SOUTHWEST FLOW LAKE ENHANCEMENT OF THE SYSTEM AS THE FRONT CROSSES
LAKE MICHIGAN THURSDAY EVENING. THERE IS MODERATE LIFT IN THE DGZ
DURING THE EVENING AS THE FRONT COMES ON SHORE FROM HOLLAND NORTH
ALONG THE LAKE SHORE. WITH SOUTHWEST FLOW EVENTS THE BEST SNOW IS
USUALLY OVER THE NW LAKE SHORE AREAS. THAT IS WHERE I PUT THE
GREATEST SNOWFALL AMOUNTS. THERE IS NO INVERSION FORECAST FOR
THURSDAY NIGHT AS THE FRONT MOVES ON SHORE. THE HEIGHT OF THE DGZ IS
STILL ENOUGH FOR MODERATE SIZE SNOW FLAKES. SO WE MAY NEED SOME A
WINTER WEATHER ADVISORY FOR THIS EVENT. THE 30 KNOT WINDS IN THE
BOUNDARY LAYER SHOULD EASILY MIX DOWN NEAR THE LAKE SHORE SO THAT
WOULD MAKE FOR CONSIDERABLE BLOWING AND DRIFTING. WHICH IS WHY IT
WOULD MAKE MORE SENSE TO HAVE A WINTER WEATHER ADVISORY INSTEAD OF A
LAKE SNOW ADVISORY. GIVEN THE SOUTHWEST FLOW NATURE OF THIS I WOULD
INVERSION THIS COVERING MUSKEGON...OCEANA AND MASON COUNTIES. I WILL
LET THE NEXT SHIFT LOOK AT THIS HOWEVER.

INLAND THINGS WILL BE LESS HAZARDOUS TO TRAVEL AS THE WINDS SHOULD
NOT BE AS GUSTY AND SNOW NOT HAS HEAVY. I WOULD THINK AROUND AN INCH
WOULD FALL EAST OF US-131 AS THE ARCTIC FRONT MOVES THROUGH THE
AREA.

FRIDAY WILL BE VERY COLD... MY CLASSIC 1000/925 THICKNESS TOOL SHOWS
THE AIR TO COLDER THAN OUR JAN 2ND 2010 AIR MASS WHICH GAVE US A
HIGH OF 18 IN GRR (COLDEST HIGH OF THE YEAR IN 2010) BUT NOT AS COLD
AS THE AIR THAT GAVE GRR A HIGH OF 10 DEGREE ON JAN 15TH IN 2009.
THE 850 MB TEMP ON JAN 15TH 2009 WAS -25C... ON JAN 2ND 2010 THE 850
MB TEMP AT GRR WAS -20C.  THIS TIME WE ARE EXPECTING AROUND -21C AT
850. HOWEVER TO MAKE THIS FORECAST I ACTUALLY USE THE 1000/925 MB
THICKNESS WHICH HAS A BETTER CORRELATION TO THE HIGH TEMP... AND SO
FAR THIS MONTH THIS TOOL HAS BEEN WITHIN 3F OF THE HIGH ABOUT 85% OF
THE TIME. SO I AM THINKING HIGHS WILL BE IN THE MID TEENS FRIDAY.

AIR THAT COLD DOES NOT SUPPORT BIG SNOW FLAKES SINCE THE DGZ IS NEAR
THE GROUND. SO WHILE THERE WILL BE LAKE EFFECT SNOW SHOWERS FRIDAY
THEY SHOULD BE VERY SMALL SNOW FLAKES AND NOT ACCUMULATE ALL TO
QUICKLY.

SURFACE RIDGING MOVES IN AHEAD OF THE NEXT SYSTEM FRIDAY NIGHT. SO
THAT TURNS THE LOW LEVEL WINDS TO THE SOUTH AND ONCE THE MID LEVEL
WIND ALSO TURNS SOUTHWEST SO THERE IS NOT A LOT OF WIND SHEAR IN THE
CLOUDS A SOUTHWEST FLOW LAKE EVENT SHOULD BEGIN... I EXPECT AFTER
MIDNIGHT.

&&

.LONG TERM...(302 PM EST WED JAN 19 2011)
(SATURDAY THROUGH WEDNESDAY)
SATURDAY WILL BE THE COLDEST DAY OF THE EXTENDED PERIOD WITH A HIGH
IN THE MID TEENS AND WE/LL SEE A WARMING TREND INTO THE MIDDLE OF
NEXT WEEK. NO MAJOR STORMS LOOM ON THE HORIZON.

AS THE UPPER TROUGH BEGINS TO LIFT OUT SATURDAY...ANOTHER WEAK SHORT
WAVE IS PROGD TO MOVE ACROSS LOWER MICHIGAN. THIS MAY CREATE SOME
LIGHT SNOW. WNW BOUNDARY LAYER WINDS AND H8 TEMPS BLO -10C WILL
GENERATE LIGHT SHSN THROUGH SUNDAY ACROSS THE WRN CWA. THE SHSN WILL
TRANSITION TO FLURRIES BY SUNDAY NIGHT.

A STRONGER WAVE IS THEN EXPECTED TO MOVE SOUTHEAST THROUGH THE UPPER
MISSISSIPPI VALLEY TOWARD THE GREAT LAKES MONDAY. MODEL TIMING IS AN
ISSUE IN THAT THE GFS IS QUICKER WITH THIS WAVE THAN THE ECMWF.
EITHER WAY SNOW CHANCES WILL START TO INCREASE MONDAY AND CONTINUE
INTO TUESDAY NIGHT AS THE WAVE MOVES THROUGH THE REGION. THIS WAVE
MAY PHASE WITH A SOUTHERN STREAM WAVE MOVING THROUGH THE GULF AND UP
THE EAST COAST. THE SRN SYSTEM WILL LIKELY BE TOO FAR AWAY TO
DIRECTLY AFFECT OUR WX. BUT...WE/LL WAIT TO SEE IF THE UPPER TROUGH
IS ABLE TO PULL IT FARTHER NORTHWEST.

&&

.AVIATION...(1200 AM EST THU JAN 20 2011)
LAKE EFFECT CLOUDS AND SNOW SHOWERS WILL BRING MVFR CONDITIONS AT
TIMES OVERNIGHT. THE BEST CHANCE FOR SNOW AND LOWER CEILINGS WILL BE
AT MKG AND AZO. EXPECT VFR AFTER 15Z...THEN COULD SEE SOME IFR/MVFR
AS AN ARCTIC FRONT BRINGS A BURST OF SNOW ON THURSDAY.

&&

.MARINE...(430 PM EST WED JAN 19 2011)
I PUT A GALE WATCH IN EFFECT FOR THURSDAY NIGHT AND FRIDAY DUE TO
THE STRAIGHT OF THE APPROACHING SYSTEM.

&&

.HYDROLOGY...(430 PM EST WED JAN 19 2011)
INCREASED RIVER ICE DUE TO FRIGID TEMPERATURES MAY LEAD TO ICE JAMS
AND RIVER LEVEL FLUCTUATIONS.  WE WILL MONITOR THIS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:    WDM
SHORT TERM:  WDM
LONG TERM:   93
AVIATION:    OSTUNO
MARINE:      WDM
HYDROLOGY:   WDM
Hazardous weather outlook, Jan 19, 4:35 PM EST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
435 PM EST WED JAN 19 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-201100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
435 PM EST WED JAN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

LAKE EFFECT SNOW SHOWERS WILL MOVE ON SHORE EARLY TONIGHT BRINGING
AROUND AN INCH TO AREAS WEST OF US-131.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ARCTIC FRONT IN COMBINATION WITH A CLIPPER SYSTEM WILL BRING SNOW
TO THE AREA THURSDAY AFTERNOON INTO FRIDAY MORNING. AREAS NEAR LAKE
MICHIGAN WILL LIKELY SEE CONSIDERABLE BLOWING AND DRIFTING OF THE
SNOW THURSDAY NIGHT INTO FRIDAY MORNING AS THE ARCTIC AIR MOVES IN.
SNOW ACCUMULATIONS OF 3 TO 6 INCHES IS POSSIBLE NORTH OF MUSKEGON.
INLAND EXPECT AN INCH OR TWO OF SNOW WITH SOME BLOWING AND DRIFTING.

SOME ADDITIONAL LIGHT SNOW IS POSSIBLE ON SATURDAY...WHICH MAY BE
ENHANCED OFF OF LAKE MICHIGAN.

IT WILL BE COLD FRIDAY THROUGH SUNDAY NIGHT WITH TEMPERATURES
LIKELY REMAINING BELOW 20 DEGREES MUCH OF THE TIME. WITH THE COLD
AIR WILL COME AN INCREASED POTENTIAL FOR ICE JAMS ON AREA RIVERS
AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-201100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
435 PM EST WED JAN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GALE FORCE WINDS AND DANGEROUSLY HIGH WAVES WITH BLOWING SPRAY WILL
MAKE BEING IN THE NEAR SHORE WATERS OF LAKE MICHIGAN THURSDAY NIGHT
INTO FRIDAY DANGEROUS AT BEST. WAVE MAY BUILD TO OVER 10 FEET
THURSDAY NIGHT. CONDITIONS WILL SUBSIDE ON FRIDAY AFTERNOON.
INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 3:52 AM ESTHeavy Freezing Spray WarningGRR36 hr
Jan 20, 4:12 AM ESTWinter Weather AdvisoryGRRAllegan, Lake, Mason, Muskegon, Newaygo, Oceana and 2 more31 hr

Nearby

Gale Warnings in Michigan, 2011Every gale warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.